Should I stop my methotrexate?

I am taking MXT for helping lower my steroids and also for my RA, although it doesn't show up in blood tests. I have polymyalgia but my blood tests have been good for some time. I am waiting to start Etanercept and am finding I am becoming more and more exhausted and feel like a zombie. Also my RA pain is becoming worse and when I try and lower my steroids I can't lift my arms higher than out straight in front of me and can hardly walk, so I increase the steroids again. I have been told to stay on MTX even though the rheumy wrote to my Dr that I am not tolerating it. I think it's affecting my breathing too. Would I be wrong to not take it any more if it's not working and causing side effects?

10 Replies

  • You need to talk his through with your doctors as this isn't straightforward.  

    If your pain is getting worse then that suggests that your RA is not under control - presumably why you are being moved on to a biologic.  So it could just be that MTX alone is not enough, rather than it not doing anything at all.  You could be even worse if you stopped it.  Plus I think Etanercept works better alongside a small dose of MTX. 

    However, if you are having  breathing problems then you need to discuss this with your doctors sooner rather than later.  If could be unrelated, or it could be a side effect of the drugs.  Whichever it is, it does need to be looked at as this could affect what drugs you can take. 

  • It's never a good idea to make decisions yourself on things like this. I understand where you're coming from but even though you don't feel it is working if you stop it it may be a different story. As you've been told to stay on it could your Rheumy be thinking you need to remain on it pro tem to qualify for enteracept? If it's the MTX affecting your breathing it could be considered a fail if he stops it. Whatever, it should not be ignored, MTX can affect the lungs so needs reporting & further investigation. Did you see your GP about your sore throat? Just wondering if that's connected & infection has spread to your chest affecting your breathing & now a bacterial infection? A quick check over should confirm or rule it out.

  • I do agree that you shouldn't make changes without consultation.  Initially, I was on MTX and Enbrel, but I got frequent chest infections on the latter, so Rituximab has been substituted.  But, like you, I can't really function without Prednisilone .  Below 7.5 mg, and I'm in trouble.  I might be stuck with that for life, except that I'll have to reduce next month in readiness for my knee replacement.  

    You have my empathy.


  • I have just gone back up to 17, it is annoying that I just can't get down below 15 now. What you are on must be working even if you do have to stay on 7.5 for life.

  • I agree.  I started off at a much much  higher dose. I was diagnosed with polynyalgia-onset RA. I'd rather not be on steroids, but they give Me a life! 

  • I'm puzzled about who has told you to stay on MTX  if the consultant says you're not tolerating it, is it the GP or the nurse or the consultant?  It all sounds rather a difficult situation. 

     Perhaps lowering the dose of MTX would be a compromise that everyone could agree to? Do you have a rheumatology helpline that you can use to get good advice?

    If not the NRAS helpline would be worth a try 0800 298 7650

  • My rheumatologist told me to stay on it whilst waiting to hear I can start Etanercept.

  • There is evidence that Anti-TNF's do work better in conjunction with MTX and for some biologics it is part of the criteria for them to be prescribed so that may be why they want to keep you on a low dose although that will depend on your current situation and whether that is connected to your breathing issues.   A call to your rheumy nurse to clarify may be needed.  If you are unable to tolerate MTX some biologics including Enbrel can be used on their own or in conjunction with another DMARD.  Farm

  • Thank you, I will stay on it. I don't want to mess up the chance of going on the new one.

  • Do check out your breathing as it can be affected by meds.

You may also like...